Alert archive / California / Red Flag Warnings in 2015
Red Flag Warning 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Apr 1, 2015, 10:01 AM PDT for Inyo County, Tulare County, California. It took effect at Apr 1, 2015, 4:00 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2015, 10:01 AM PDT (17:01 UTC)
- In effect from
- Apr 1, 2015, 4:00 PM PDT
- Expired
- Apr 2, 2015, 4:00 AM PDT
- In force
- 12 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 137 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 5.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3586 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
966 WWUS85 KVEF 011701 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 1001 AM PDT WED APR 1 2015 .GUSTY AND DRY CONDITIONS WILL CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH ACROSS THE SIERRA AND OWENS VALLEY THIS AFTERNOON AND OVERNIGHT. CAZ226-021100- /O.NEW.KVEF.FW.W.0001.150401T2300Z-150402T1100Z/ OWENS VALLEY/SOUTHERN INYO FOREST- 1001 AM PDT WED APR 1 2015 ...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PDT THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 226... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PDT THURSDAY. * AFFECTED AREA...IN CALIFORNIA...FIRE WEATHER ZONE 226 OWENS VALLEY/SOUTHERN INYO FOREST. * TIMING...WINDS WILL INCREASE LATE THIS AFTERNOON...PEAK OVERNIGHT AND TAPER OFF EARLY THURSDAY MORNING. * WIND...WEST TO SOUTHWEST WINDS GUSTING 50 TO 60 MPH ARE POSSIBLE IN THE SIERRA...WITH GUSTS 35-40 MPH IN THE OWENS VALLEY. * HUMIDITY...8 TO 12 PERCENT THIS AFTERNOON. DRY CONDITIONS ARE EXPECTED TO CONTINUE OVERNIGHT...ESPECIALLY ALONG THE EASTERN SIERRA SLOPES. THE OWENS VALLEY MAY SEE RH'S RECOVER TO 15-25 PERCENT. * IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS COULD CREATE CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR AND RAPID FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING. && $$ WOLCOTT HTTP://WEATHER.GOV/LASVEGAS
1 follow-up statement
282 WWUS85 KVEF 021100 RFWVEF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 400 AM PDT THU APR 2 2015 CAZ226-021200- /O.EXP.KVEF.FW.W.0001.000000T0000Z-150402T1100Z/ OWENS VALLEY/SOUTHERN INYO FOREST- 400 AM PDT THU APR 2 2015 ...RED FLAG WARNING WILL EXPIRE AT 4 AM PDT EARLY THIS MORNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 226... WIND HAS DECREASED ACROSS THE WARNED AREA...THEREFORE THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. BREEZY WIND AND LOW RH WILL CONTINUE ACROSS THE AREA THROUGH MIDDAY TODAY. $$ HTTP://WEATHER.GOV/LASVEGAS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Apr 1, 3:21 AM PDT, 6 hours 40 minutes earlier.
Area forecast discussion, Apr 1, 3:21 AM PDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 321 AM PDT WED APR 1 2015 .SYNOPSIS...A WEATHER SYSTEM APPROACHING FROM THE NORTHWEST WILL USHER IN COOLER CONDITIONS AND GUSTY WINDS TODAY AND THURSDAY. A FEW SHOWERS ARE POSSIBLE TONIGHT AND THURSDAY MAINLY OVER NORTHERN LINCOLN COUNTY WITH DRY CONDITIONS EXPECTED ELSEWHERE. DRY...WARMER WEATHER IS EXPECTED OVER THE WEEKEND WITH MORE UNSETTLED SPRING WEATHER SLATED FOR EARLY NEXT WEEK. && .SHORT TERM...TODAY THROUGH FRIDAY NIGHT. THE UPPER LEVEL WAVE RESPONSIBLE FOR YESTERDAY'S WINDS IS LIFTING INTO THE NORTHERN ROCKIES AND WINDS ACROSS THE REGION HAVE DECREASED AS A RESULT. ALL WIND ADVISORIES HAVE BEEN CANCELLED. A COLD FRONT PUSHING THROUGH THE SOUTHERN GREAT BASIN HAD REACHED THE NORTHWEST LAS VEGAS VALLEY AS OF 2 AM WITH GUSTS TO AROUND 30 MPH. THESE WINDS WILL CONTINUE THROUGH THE MORNING BEFORE DECREASING. ANOTHER UPPER LEVEL SYSTEM IS ON THE WAY AND WILL APPROACH THE AREA FROM THE NORTHWEST TODAY AND THEN MOVE ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT TONIGHT INTO EARLY THURSDAY. THE RESULT WILL BE ANOTHER ROUND OF GUSTY WINDS OVER THE MOJAVE DESERT...ESPECIALLY THE WESTERN REGIONS. HI-RES MODELS SHOW SOME STRONGER WINDS ALONG THE EASTERN SLOPES OF THE SIERRA AS WELL. A WIND ADVISORY WAS ISSUED FOR THE EASTERN SIERRA SLOPES AND THE WESTERN MOJAVE DESERT AND MORONGO BASIN AREA. THE SYSTEM PASSES JUST FAR ENOUGH SOUTH TO GENERATE A FEW SHOWERS OVER MAINLY NORTHERN LINCOLN COUNTY. KEPT SLIGHT CHANCES CONFINED TO THIS AREA SINCE ACCUMULATING PRECIP IS NOT EXPECTED ELSEWHERE. WINDS WILL BREEZY OUT OF THE NORTH ON THURSDAY BEHIND THE SYSTEM WITH WIND SPEEDS GENERALLY BETWEEN 10 AND 20 MPH. LOCALLY STRONGER WINDS ARE POSSIBLE IN FAVORED AREAS. GUSTY NORTH TO NORTHEAST WINDS WILL CONTINUE THROUGH FRIDAY MORNING BEFORE DECREASING FRIDAY AFTERNOON. COOLER TEMPERATURES WILL BE THE OTHER BIG WEATHER STORY WITH HIGHS RUNNING UPWARDS OF 20 DEGREES COOLER THAN WE HAVE EXPERIENCED RECENTLY. IF THE BELOW NORMAL TEMPERATURES FORECAST FOR THURSDAY AND FRIDAY ACTUALLY OCCUR, IT WILL BE THE FIRST TIME TEMPS HAVE FAILED TO WARM ABOVE NORMAL SINCE EARLY MARCH (MARCH 5TH). .LONG TERM...SATURDAY THROUGH WEDNESDAY. THE LONG TERM PERIOD BEGINS WITH WEAK RIDGING ALOFT GIVING WAY TO A RETURN OF SOUTHWEST FLOW AHEAD OF THE NEXT ROUND OF SHORTWAVES ASSOCIATED WITH ANOTHER MID/UPPER LEVEL TROUGH OFF OF THE NORTHERN CALIFORNIA COAST. GIVEN THE LACK OF MOISTURE EXPECTED WITH THIS SYSTEM...THE MAIN THREAT LOOKS TO BE ANOTHER ROUND OF GUSTY WINDS SUNDAY...WHICH WELL AND TRULY USHERS IN THE SPRING SEASON ACROSS THE GREAT BASIN AND MOJAVE DESERT. AS MENTIONED IN THE PREVIOUS AFTERNOON DISCUSSION...ALTHOUGH A FAIRLY MODEST UPPER LEVEL JET IS STILL BEING SHOWN IN THE LATEST GUIDANCE RUNS (75-80KT)...WINDS LOOK TO BECOME UNIDIRECTIONAL BY SUNDAY MORNING THUS AIDING IN MOMENTUM TRANSPORT THROUGH THE ATMOSPHERE TO THE SURFACE. THE RESULT WILL BE STRONG WEST TO SOUTHWEST WIND ACROSS THE CALIFORNIA AND SOUTHERN NEVADA DESERTS...AS WELL AS NORTHERN MOHAVE COUNTY ARIZONA...WITH GUSTS GENERALLY IN THE 35-45 MPH RANGE THROUGH SUNDAY EVENING. THE LAST FEW RUNS OF THE GFS AND ECMWF HAVE SHOWN CONSISTENCY IN DIGGING THE SYSTEM DOWN INTO THE SOUTHERN GREAT BASIN BY TUESDAY AFTERNOON/EVENING WITH THE ONLY REAL NOTABLE DISCREPANCIES BEING THE AMPLITUDE/STRENGTH OF THE SYSTEM AT THIS TIME. NONETHELESS...IT CONTINUES TO APPEAR AS IF NO APPRECIABLE MOISTURE WILL BE AVAILABLE FOR THIS SYSTEM TO TAP INTO...THUS MAKING ANOTHER ROUND OF GUSTY WEST TO SOUTHWEST WINDS AND A RATHER NOTABLE CHANGE IN TEMPERATURE THE MAIN IMPACTS FROM THIS SYSTEM. AS MENTIONED IN THE PREVIOUS DISCUSSION...BIAS CORRECTED AND CONS MODEL GUIDANCE SEEMS TO HAVE A WARM BIAS GIVEN HOW WARM WE HAVE BEEN LATELY. AS A RESULT...OPTED TO STAY ON THE COOLER SIDE OF GUIDANCE SUNDAY NIGHT THROUGH THE END OF THE PERIOD. && .AVIATION...FOR MCCARRAN...BASED ON CURRENT TRENDS SHOWN BY THE KLAS TDWR...IT APPEARS THAT DRAINAGE WINDS ARE IN THE PROCESS OF RETURNING TO THE TERMINAL FOR THE TIME BEING WITH SPEEDS ABOVE 10KT AND OCCASIONAL GUSTS STILL EXPECTED. A WIND SHIFT TO THE NORTHWEST IS STILL EXPECTED IN THE 14-15Z TIMEFRAME THIS MORNING...BEFORE WINDS SHIFT TO THE NORTHEAST BY LATE MORNING AND EVENTUALLY EAST DURING THE EARLY AFTERNOON WITH SPEEDS GENERALLY AOB 8KT. ANOTHER PUSH OF GUSTY SOUTHWEST WIND IS EXPECTED TO DEVELOP LATER THIS AFTERNOON AT OR AROUND 0Z. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...NORTHWEST WINDS HAVE ALREADY OVERTAKEN KVGT AND WILL WORK THEIR WAY SOUTH THROUGH THE LAS VEGAS VALLEY TO KHND LATER THIS MORNING. GUSTY WINDS AT THESE SITES WILL GIVE WAY TO SPEEDS AOB 8KT BY LATE MORNING THROUGH EARLY AFTERNOON BEFORE THE NEXT PUSH OF SOUTHWESTERLY WIND WORKS ITS WAY INTO THE AREA LATER THIS AFTERNOON. ELSEWHERE...EXPECT GUSTY WEST TO NORTHWEST WIND TO GIVE WAY TO LIGHTER NORTHERLY WIND BY LATER THIS MORNING WITH SPEEDS AOB 8KT AT ALL TAF SITES. WINDS LOOK TO SHIFT BACK TO THE SOUTHWEST/WEST AND INCREASE BY EARLY TO MID-AFTERNOON WITH SPEEDS RANGING BETWEEN 10-20 KTS AND GUSTS 25-30 KTS AT MOST TAF SITES. GUSTY WINDS WILL CONTINUE IN THE OWENS VALLEY LATER THIS EVENING AND TONIGHT AS THE DIRECTION SHIFTS TO THE NORTHWEST. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM...SALMEN LONG TERM/AVIATION...PULLIN FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 3:00 AM PDT | Wind Advisory | VEF | Inyo, San Bernardino | 32 hr |
Nearby
Red Flag Warnings in California, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.